My 5-year old shih tzu is experiencing seizures every two days. She had erlichia in 2010 and was cured. This November, she tested low positive. But we were able to cure it already. But she's still having seizures. We have been trying to do everything to cure it. She goes to the vet twice a week to have dextrose with vitamins and potassium put her on her. We put sugar in her water to make sure her glucose level doesn't go down. I wake up at past midnight to feed her. But she's still having seizures.
Does anyone have a shih tzu that experiences this? Do you have suggestions on how to cure this?
Does she actually have low blood gluose that your vet is measuring? Unless this is a very young small breed puppy, the dog should not have low blood glucose without an underlying cause that should be investigated and treated. There are a number of anti-seizure medications that she can and SHOULD be on with seizures occurring 2 days apart! Leveteracitam (keppra) is a GREAT drug that has to be given three times daily, but is not metabolized by the liver in the instance your vet is worried about your dog's liver function (just speculating as to why the dog is not on meds). Were you offered anti-seizure meds? I just wonder why she is only being treated with fluids...
Yes, her glucose level went down when she had erlichia. Right now, she is being injected with potassium and other vitamins. She has a history of liver problems so maybe, that's why she's not being given Keppra. Do you know any other medications for seizures?
Well Keppra would be her best best bet (barring kidney disease) because it is minimally metabolized by the liver and mostly by the kidneys. However, if this is purely a hypoglycemic seizure, I don't think the anti-seizure meds would help. There needs to be more investigation into why the blood sugar is so low because this is not normal. If she constantly has to be monitored and supplemented, she is going to be on the edge and be at risk for seizures constantly. I don't know what you are able to afford, but I would make sure she has a thorough blood work up and possible an abdominal ultrasound...if the glucose, BUN, albumin, and cholesterol are low or trending downward, this indicates that the liver is failing.
What are you feeding her?
Any Flea/Tick products being used? What about shampoo?
Toxins in your yard like pesticides? Or in house?
Could some of this be a toxic reaction to a food or product or medication? Have you evaluated that as of yet? Karla
Copyright 1994-2016 MedHelp International. All rights reserved.
MedHelp is a division of Aptus Health.
This site complies with the HONcode standard for trustworthy health information.
The Content on this Site is presented in a summary fashion, and is intended to be used for educational and entertainment purposes only. It is not intended to be and should not be interpreted as medical advice or a diagnosis of any health or fitness problem, condition or disease; or a recommendation for a specific test, doctor, care provider, procedure, treatment plan, product, or course of action. Med Help International, Inc. is not a medical or healthcare provider and your use of this Site does not create a doctor / patient relationship. We disclaim all responsibility for the professional qualifications and licensing of, and services provided by, any physician or other health providers posting on or otherwise referred to on this Site and/or any Third Party Site. Never disregard the medical advice of your physician or health professional, or delay in seeking such advice, because of something you read on this Site. We offer this Site AS IS and without any warranties. By using this Site you agree to the following Terms and Conditions. If you think you may have a medical emergency, call your physician or 911 immediately.